Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 381, NWS Norman, OK

August 13, 2002Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 6:18 PM CDT for Clay County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 6:18 PM CDT (23:18 UTC)
Expired
Aug 13, 2002, 7:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 88 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:05 PM CDTHail 1Henrietta, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KOUN 132318
SVROKC
TXC077-140000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 700 PM CDT

* AT 614 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS DEVELOPING 5 MILES SOUTHWEST OF PETROLIA TO NEAR 
JOLLY...MOVING EAST-SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BYERS...JOLLY AND HENRIETTA.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THESE SEVERE 
THUNDERSTORMS.

LAT...LON 3409 9819 3384 9843 3379 9801 3397 9796

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:41 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 3:41 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT TUE AUG 13 2002

SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS
PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD
INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS
OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO
THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST
UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE
BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR
SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL
LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE
FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW
RETURNS. LTL CHANGE TO EXTENDED.

FCSTID =02
OKC   63  86  64  92 /  40  10  10  10
HBR   62  87  66  94 /  20  10  10  10
SPS   66  90  68  96 /  50  10  10  10
GAG   55  86  63  94 /  10  10  10  10
PNC   61  86  65  93 /  40  10  10  10
DUA   66  86  68  93 /  80  20  10  10

.OUN...
.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, Aug 13, 2:20 PM CDT, 3 hours 58 minutes before
OKZ004>048-050>052-TXZ083>090-140000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED DISCUSSION...
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT TUE AUG 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM
CHEYENNE TO STILLWATER. IN OKLAHOMA...THIS INCLUDES THE CITIES OF
WEATHERFORD...OKLAHOMA CITY...LAWTON...ARDMORE...AND DURANT. IN
TEXAS...QUANAH...VERNON...WICHITA FALLS...MUNDAY...SEYMOUR...AND
HENRIETTA.

DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING. A RELATIVELY STRONG CAPPING INVERSION HAS PREVENTED
THUNDERSTORM DEVELOPMENT ALONG AND JUST NORTH OF THE FRONT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...AS COOLER
TEMPERATURES ALOFT SPREAD INTO THE AREA...RAPID DEVELOPMENT OF
THUNDERSTORMS IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND NORTH OF THE FRONT. DUE TO ADEQUATE INSTABILITY AND WIND
SHEAR ACROSS THE RISK AREA...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE. THE HIGHEST PROBABILITY FOR THESE STORMS WILL BE ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND
EVENING...BEHIND THE COLD FRONT. THIS WOULD YIELD A PRIMARY IMPACT
OF LARGE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
CENTRAL OKLAHOMA...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAIN THE PAST 2 DAYS.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:10 PM CDTSevere Thunderstorm WarningOUNArcher50 min
Aug 13, 6:57 PM CDTSevere Thunderstorm WarningOUNClay33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.